Alert archive / California / Gale Watches in 2018

Gale Watch 28, NWS Eureka, CA

December 2, 2018

NWS Eureka, CA issued this gale watch at Dec 2, 2018, 3:05 AM PST. It took effect at Dec 3, 2018, 3:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 2, 2018, 3:05 AM PST (11:05 UTC)
In effect from
Dec 3, 2018, 3:00 PM PST
Expired
Dec 2, 2018, 2:54 PM PST
In force
Issued by
NWS Eureka, CA

The text

As transmitted.

364 
WHUS76 KEKA 021105
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
305 AM PST Sun Dec 2 2018

PZZ475-021915-
/O.CON.KEKA.SC.Y.0100.000000T0000Z-181202T1700Z/
/O.NEW.KEKA.GL.A.0028.181203T2300Z-181204T1800Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
305 AM PST Sun Dec 2 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS
MORNING...
...GALE WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY
MORNING...

The National Weather Service in Eureka has issued a Gale Watch,
which is in effect from Monday afternoon through Tuesday morning.

* WINDS...NW 10 to 15 kt, with gusts to 20 kt today. Winds will
  ramp up, becoming SE 20 to 30 kt, with gusts around 40 kt 
  beginning Monday afternoon.

* WAVES...NW swell 9 to 11 feet at 12 seconds, with short period
  seas NW 3 at 5 seconds today. Seas will build to SE 7 to 10 ft
  at 7 to 9 seconds during the day on Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PZZ450-455-470-021700-
/O.CON.KEKA.SC.Y.0100.000000T0000Z-181202T1700Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
305 AM PST Sun Dec 2 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS
MORNING...

* WINDS...NW 5 to 10 kt, gusts to 15 kt today.

* WAVES...NW swell 9 to 11 feet at 11 to 12 seconds. Short period
  seas NW 3 ft at 5 seconds in the outer waters. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
2 follow-up statements
738 
WHUS76 KEKA 021658
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
858 AM PST Sun Dec 2 2018

PZZ475-030100-
/O.EXT.KEKA.SC.Y.0100.000000T0000Z-181202T2300Z/
/O.CON.KEKA.GL.A.0028.181203T2300Z-181204T1800Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
858 AM PST Sun Dec 2 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 PM THIS 
AFTERNOON... 
...GALE WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH TUESDAY MORNING...

* WINDS...NW 10 to 15 kt, with gusts to 20 kt today. Winds will
  become SE and increase to 20 to 30 kt with gusts to 40 kt 
  beginning Monday afternoon. 

* WAVES...NW swell 9 to 11 feet at 12 seconds, with short period 
  seas NW 3 at 5 seconds today. Seas will build to SE 7 to 10 ft 
  at 7 to 9 seconds during the day on Tuesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous wave conditions will
exist for small craft. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

$$

PZZ450-455-470-022300-
/O.EXT.KEKA.SC.Y.0100.000000T0000Z-181202T2300Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
858 AM PST Sun Dec 2 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 PM THIS 
AFTERNOON...

* WAVES...NW swell 9 to 11 feet at 11 to 12 seconds. Short period
  seas NW 3 ft at 5 seconds in the outer waters. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous wave conditions will
exist for small craft. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
conditions.

$$
545 
WHUS76 KEKA 022254
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
254 PM PST Sun Dec 2 2018

PZZ475-030700-
/O.EXP.KEKA.SC.Y.0100.000000T0000Z-181202T2300Z/
/O.UPG.KEKA.GL.A.0028.181203T2300Z-181204T1800Z/
/O.NEW.KEKA.GL.W.0035.181204T0800Z-181204T2000Z/
/O.NEW.KEKA.SC.Y.0101.181203T1700Z-181204T0800Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
254 PM PST Sun Dec 2 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM MONDAY TO MIDNIGHT
PST MONDAY NIGHT...
...GALE WARNING IN EFFECT FROM MIDNIGHT MONDAY NIGHT TO NOON 
TUESDAY... 

* WINDS...Winds will become SE and increase to 20 to 30 kt with
  gusts to 40 kt Monday evening.

* WAVES...SE to S building to 8 to 10 ft at 9 seconds Monday
  night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

$$

PZZ450-455-470-030000-
/O.EXP.KEKA.SC.Y.0100.000000T0000Z-181202T2300Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
254 PM PST Sun Dec 2 2018

...SMALL CRAFT ADVISORY WILL EXPIRE AT 3 PM THIS AFTERNOON...

Seas will continue to gradually subside late this afternoon
through tonight. 

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Dec 1, 9:11 PM PST, 5 hours 54 minutes earlier.

Area forecast discussion, Dec 1, 9:11 PM PST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
911 PM PST Sat Dec 1 2018

.SYNOPSIS...Showers and isolated coastal thunderstorms will
dissipate later tonight. This will be followed by dry weather and
cold morning temperatures Sunday and Monday. Thereafter, rain is
expected to spread east across the region Tuesday and Wednesday.

&&

.UPDATE...Bumped up temperatures and removed patchy frost from the
forecast for Sunday morning. Dewpoints are especially 'high' near
the coast for frost...still in the low to mid 40s. Added patchy
fog in the valleys as well, though am not confident in fog
formation. Clouds and numerous showers continue over Humboldt and
Del Norte counties as of 9pm, with less activity inland as
conditions there become more stable. This trend will continue,
though some clearing will occur by morning even back toward the
coast as shower activity becomes isolated and mainly restricted to
the coastal waters by dawn. Some patchy frost may occur farther
inland Sunday morning, but most likely in areas where the growing
season is most definitely over. Tomorrow night and Monday morning
will offer better prospects for more widespread freezing
temperatures as conditions will be better for radiational
cooling...though valley fog may be a possibility. /AAD

&&

.PREV DISCUSSION... /issued 235 PM PST Sat Dec 1 2018/
An upper impulse was approaching NWRN CA Saturday afternoon, and
was aiding in an increase in shower coverage and intensity. These
showers, and perhaps an isolated coastal thunderstorm, will impact
the area this evening. Coastal hail and light mountain snow will
be possible with heavier showers/storms. Showers are then forecast
to dissipate late tonight as midlevel height rises develop across
the west coast ahead of a building ridge over the NERN PAC. The
ridge will subsequently aid in mainly dry weather Sunday and
Monday, and will also support clearing skies favorable for strong
radiational cooling at night and resultant cold low temperatures.

During Monday night, the upper ridge will be shunted east away
from the coast as an upper low becomes positioned offshore from
CA. A frontal rainband will spread downstream from the low, with
model guidance in generally good agreement bringing it onshore
across the EKA CWA during Monday night and Tuesday morning.
However, rainfall totals with the front may be tempered due to
offshore flow that becomes increasingly prominent Tuesday night
into Wednesday. By Thursday, the upper low will open up and
progress east away from the region. Dry weather will occur in its
wake through Friday afternoon, followed by another round of
frontal rains Friday night into Saturday.

JMG

.AVIATION...Mostly VFR to MVFR conditions are expected this
afternoon, with the occasional chance of a passing shower still
possible across all terminals. Gusty and erratic winds, lowered
ceilings, and reduced visibilities are possible in the vicinities
of these passing showers, potentially reducing conditions
temporarily to IFR. These showers should become more sparse as
high pressure builds back again over the region tonight, with
mostly VFR conditions expected late tonight through tomorrow. /TDJ

.MARINE...Large NW swell has peaked over the N waters and will be
peaking late this afternoon and early this evening over the S
waters. Will extend the Hazardous Seas Warning for the N outer
waters through 6 PM and expand to include the N inner waters for
observed hazardous sea conditions in latest buoy observations.
Elsewhere, a Small Craft Advisory will continue through Sunday
morning. Isolated thunderstorms are possible through this evening
across the coastal waters. Gusty and erratic winds, small hail,
and lightning will be possible with any thundertorms.

Conditions will slowly begin to ease over the waters through the
day on Sunday, with seas reaching 5 to 6 ft by Monday morning.
Winds and seas are expected to increase again late on Monday and
into Tuesday as another system approaches central California. /SEC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
    9 AM PST Sunday for PZZ450-455-470-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Dec 1, 9:56 PM PST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
956 PM PST Sat Dec 1 2018

CAZ101>113-030600-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
956 PM PST Sat Dec 1 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 2, 4:30 AM PSTFreeze WatchEKADel Norte, Humboldt, Mendocino7 hr
Dec 2, 11:42 AM PSTFrost AdvisoryEKADel Norte10 hr
Dec 2, 11:42 AM PSTFreeze WarningEKADel Norte, Humboldt, Mendocino21 hr
Dec 2, 2:54 PM PSTGale WarningEKA54 hr
Dec 2, 2:54 PM PSTSmall Craft AdvisoryEKA33 hr

Nearby

Gale Watches in California, 2018Every gale watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.